Jeff Marion | July 28, 2020 | Dangerous Drugs, Personal Injury, Unsafe Products
Our office has been investigating the dangers of Mefloquine, which was a drug given to service members as a prophylactic against Malaria. The manufacturer sold this drug to the Department of Defense knowing that it could cause permanent psychological damage, including psychosis, night terrors, and neuropathy. Many of our service members are unknowingly affected by what is known as “quinism.” While the VA does not specifically acknowledge “quinism” or Mefloquine poisoning as a specific disability, they do agree that it is a nexus for service-connected disability compensation benefits. A service member can claim that the use of Mefloquine can cause anxiety, depression, and even symptoms that mirror Post Traumatic Stress or a Traumatic Brain Injury.
Let’s be clear, the manufacturer of Mefloquine has known about the dangers of this drug for decades, and has still sold it to unsuspecting soldiers, Marines, airmen, and enlistees in our Navy.
Well, the manufacturers of this family of drugs are at it again!
60 Degrees Pharmaceuticals is marketing Arakoda (a/k/a Tafenoquine), another in the family of anti-malarial drugs, as a possible treatment for COVD-19. Dr. Remington Nevin, MD, MPH, DrPH, a former United States Army public health physician and Johns-Hopkins trained psychiatric epidemiologist and drug safety expert, who is also the Executive Director of The Quinism Foundation, warns that we should exercise caution in recommending this drug for off-label use as a COVID-19 treatment.
Certain individuals are susceptible to an “idiosyncratic neurotoxicant” in the drugs that can cause irreversible brain damage or brain stem dysfunction. This dysfunction can lead to a disease of the brain and brain stem known as quinoline encephalopathy or quninism. The symptoms of quinism are: vertigo, dizziness, neuropathy, tinnitus, paresthesias, visual disturbances, nightmares, insomnia, anxiety, agoraphobia, paranoia, psychosis, cognitive dysfunction, depression, and suicidal or homicidal thoughts.
In fact, from studies done in the 1960’s Tafenoquine was the most neurotoxic of this family of anti-malarial drugs. The dangers as similar, if not worse, than hydroxychloroquine. Dr. Nevin, in a recent press release, called the off-label use of Tafenoquine for COVID-19 “Ill advised.” Here is a link to a Press Release from The Quinism Foundation: https://quinism.org/press-releases/tafenoquine-covid-19/
While we all hope for better treatment options and a vaccine to prevent COVID-19 from becoming fatal, this is a drug that has severe side effects, and we should exercise caution.
If you have suffered side effects from this, or another dangerous drug, please contact this office.